Hail, Baca
- When
- August 4, 5:13 PM MST to 5:16 PM MST
- Where
- Baca County, 8.82 mi NW of Springfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -102.720
Trained spotter reported large hail, the size of 1.75 inches.
A surface trough, boundary, and an abundance of moisture supported thunderstorm development over the far eastern plains during the late afternoon and evening. Organized thunderstorms developed, with several producing large hail near the Colorado and Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A surface trough, boundary, and an abundance of moisture supported thunderstorm development over the far eastern plains during the late afternoon and evening. Organized thunderstorms developed, with several producing large hail near the Colorado and Kansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 2:01 PM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 301 PM MDT Tue Aug 4 2020 .SHORT TERM...(This evening through Wednesday) Issued at 237 PM MDT Tue Aug 4 2020 Currently... Thunderstorms were beginning to develop along the I=25 corridor, especially in El Paso and S Las Animas county, with more isolated activity in the mtns. SPC has just recently issued a severe thunderstorm watch for most of the plains until 9 pm this evening. CAPES are already in the 1-2K range and shear was increasing. A sfc low was in the vicinity of KPUB and favorable sfc flow was noted to the NE of this low. Through this evening... Best low level and deep shear is located to the northeast and east of the sfc low. This will allow the strongest convection to develop across east central Colorado, especially in areas from KLHX to KLAA and then down south to vicinity of KSPD. Some big hail will be possible and would not be too surprised if we see golf balls and Tennis balls later today. TOR threat appears to be very low as short range guidance is not showing any persistent helicity tracks and no well defined boundaries were noted over the far eastern plains. gusty winds to 70 mph will also be possible. There is a possibility that we may see some outflow push back towards the mtns, and this may lead to additional convection later this evening. Cant rule out these storms could be marginally severe. Later tonight... Cant rule out some straggling storms during the early morning hours, but believe most of the convection should be out of the state by late evening. Tomorrow... A bit cooler weather will be over the region and expect convection will initiate later in the afternoon tomorrow. It is questionable of how much low clouds will be over the region tonight. Expect low clouds will linger near the border, but hi res guidance is showing the plains along the I-25 corridor should be mostly cloud-free. Storms will once again likely be severe as plenty of low level moisture should be over the region and winds aloft will be a bit stronger, so deep shear will be larger and storms may be a bit more organized. SPC has the region is marginal risk for now but would not be too surprised if this is increased to slight in later updates. Unlike today where the mtns are rather dry, some moisture is likely to work back to the mtn valleys and expect the threat of burn scar flooding will return to the region. .LONG TERM...(Wednesday night through Tuesday) Issued at 237 PM MDT Tue Aug 4 2020 Models continue to be in good agreement through the extended period. That gives a bit higher confidence in the forecast. Ensemble spreads are modest beyond Sunday. Wednesday night...strong to severe storms will be ongoing across the Plains during the evening hours. The strongest storms will likely be lined up from the Palmer Divide, south and east to near La Junta and Lamar. Large hail and strong winds along with locally heavy rain will be possible, mainly before midnight. Expect thunderstorm activity to continue south and east across the Plains, clearing by Thursday morning. Thursday...upper level ridging will move across Colorado with southwesterly flow spreading across the state by the afternoon. Embedded energy will lead to scattered thunderstorms across the region. Drier air working in from the west will likely limit coverage, with gusty outflow winds the primary threat. Thunderstorm activity will spread east across the Plains overnight clearing into Kansas by Friday morning. Friday through Tuesday...high pressure will be centered over Texas with upper level ridging stretching into the Northern Plains. Meanwhile upper troughing will sit along the west coast. This will keep southwesterly flow across Colorado for the next several days. Drier air will move into the area and will keep thunderstorm coverage limited through this period. Most thunderstorms will remain confined to the higher terrain, with gusty outflow winds, lightning and small hail possible each day. Very weak flow aloft should keep thunderstorms anchored to the terrain, with very little if any thunderstorm activity on the Plains. If embedded energy from the south can move across Colorado, thunderstorm coverage will be greater, however, at this time, individual disturbances are hard to pinpoint. Temperatures through the extended period will be on a warming trend. Better mixing of drier air from the Desert Southwest will allow temperatures to warm through the 90s to near 100. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 237 PM MDT Tue Aug 4 2020 KCOS and KPUB Some thunder will be possible at this afternoon and we may see some thunder late this evening as boundaries work back to the west from strong convection over the eastern plains. The main concern is low clouds redeveloping tonight at these two taf sites. Guidance at this time is not to high bringing low clouds back, but this potential for low clouds will have to be watched carefully. Thunderstorms will once again be possible tomorrow afternoon, but the storms will likely form later in the day. KALS... VFR next 24 hours with only a slight chance of a passing high based TSRA producing locally gusty winds. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1117 AM MDT Tue Aug 4 2020 COZ058>089-093>099-051730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1117 AM MDT Tue Aug 4 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible over the plains this afternoon and evening. Storms are expected to form over the I-25 corridor around 1 to 2 PM with the strongest storms over this area capable of producing 60 mph winds and quarter sized hail. Later this afternoon the storms will continue to move east and are expected to intensify further. The strongest storms will be capable of producing tennis ball sized hail and 70 mph winds. The storms should affect the La Junta area around 5 to 7 pm, and the Lamar and Springfield regions after 6 pm. the strongest activity should move out of the state of Colorado after 10 pm. Overall, the greatest threat of severe weather today will generally be east of a line from Black Forest to La Junta to Springfield. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are expected over the eastern mountains and plains Wednesday afternoon and evening, with isolated storms possible in the high valleys and along the Continental Divide. There could be a couple or a few severe storms over the southeast plains and I-25 corridor, with wind gusts around 60 mph and hail the size of ping pong balls being the main risks. Isolated to scattered thunderstorms are expected Thursday across southern Colorado. On Friday, mainly isolated storms will be possible over the mountains and high valleys, and portions of the I-25 corridor. Saturday through Monday it looks a little drier but there will still be the possibility of isolated storms over the mountains, high valleys and I-25 corridor. All storms will be capable of producing potentially deadly lightning and gusty winds. Some of the stronger storms will also be capable of producing locally heavy rain and small hail. If heavy rain moves over a recent burn scar, there could be a flash flood and debris flow risk. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the plains this afternoon and evening. Hodanish
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT Tue Aug 4 2020
COZ084-085-042100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
230 PM MDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 27 miles east of Colorado Springs, moving southeast at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Truckton, and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3876 10405 3874 10405 3863 10426 3884 10443
3892 10428
TIME...MOT...LOC 2029Z 317DEG 15KT 3885 10432
KTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 6 N CUCHARA 37.46N 105.10W
08/03/2020 HUERFANO CO PUBLIC
DELAYED REPORT: MASSIVE FLASH FLOOD COMING
DOWN INDIAN CREEK. VIDEO SHOWS SEVERAL NEW
CHANNELS, RUSHING WATER SEVERAL FEET DEEP
WITH AN EXPANSE NEARLY 100 FEET WIDE. CR 421
COMPLETELY INUNDATED.
&&
GHSpecial Weather Statement National Weather Service Pueblo CO 347 PM MDT Tue Aug 4 2020 COZ094-042215- Eastern Las Animas County CO- 347 PM MDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 415 PM MDT... At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Kim, or 40 miles north of Des Moines, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3734 10378 3744 10359 3722 10335 3709 10361 TIME...MOT...LOC 2146Z 326DEG 24KT 3733 10364 KT
Special Weather Statement National Weather Service Pueblo CO 358 PM MDT Tue Aug 4 2020 COZ094-042230- Eastern Las Animas County CO- 358 PM MDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 430 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Thatcher, or 41 miles south of La Junta, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3742 10392 3750 10378 3736 10355 3722 10379 TIME...MOT...LOC 2158Z 324DEG 13KT 3742 10380 KT
Special Weather Statement National Weather Service Pueblo CO 532 PM MDT Tue Aug 4 2020 COZ094-099-050000- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 532 PM MDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 600 PM MDT... At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Pritchett, or 23 miles west of Springfield, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3734 10310 3752 10315 3762 10266 3732 10264 TIME...MOT...LOC 2332Z 258DEG 22KT 3746 10303 KT
The Pueblo radar (KPUX), 167 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported large hail, the size of 1.75 inches.
Public report of large hail, the size of 1.5 inches.
Trained spotter reported large hail, the size of 1.25 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918918, 918919, 918920.